Kansas, 2003

Winter Storm in Kansas, February 23, 2003

February 23, 2003 · NWS SGF · 2 events in 2 counties and zones

A late February snow storm affected the far southeastern corner of Kansas. Snow amounts ranged from 6 inches in central Crawford County to 10 inches near Baxter Springs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A late February snow storm affected the far southeastern corner of Kansas. Snow amounts ranged from 6 inches in central Crawford County to 10 inches near Baxter Springs. No property damages were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 23, 3:42 AM CST, 9 hours 48 minutes earlier.

Area forecast discussion, Feb 23, 3:42 AM CST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 AM CST SUN FEB 23 2003

MAIN FORECAST CONCERN WILL DEAL WITH WINTER STORM MOVING THROUGH THE
REGION SUNDAY INTO SUNDAY EVENING.

THE STRONG UPPER WAVE FORECAST TO BRING WINTERY WEATHER TODAY SHOWS
UP NICELY ON WV IMAGERY AS IT PUSHES TOWARD THE TEXAS PANHANDLE. LEE
SIDE SURFACE CYCLOGENESIS WAS OCCURING ALONG THE TX/NM BORDER. IN
ADDITION...HIGH PRESSURE AT THE SURFACE WAS HOLDING STRONG ACROSS
EASTERN KANSAS AND WESTERN MISSOURI. THE STRENGTH OF THIS HIGH MAY
CAUSE THE SURFACE LOW TO TRACK A LITTLE FURTHER SOUTH THAN
PREVIOUSLY FORECAST. BOTH 00Z RUNS OF THE ETA AND GFS HAVE CAUGHT ON
TO THIS...TRACKING THE LOW FROM THE RED RIVER VALLEY EARLY THIS
MORNING...THROUGH ARKANSAS DURING THE DAY...TO THE OHIO RIVER VALLEY
BY MONDAY MORNING.

LOOKING AT THE 290K SURFACE...VERY STRONG ISENTROPIC LIFT BEGINS
AROUND 15Z THIS MORNING ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...THEN OVERSPREADS THE REGION TOWARD THE NOON HOUR. THE
FLOW ON THIS SURFACE STRENGTHENS DURING THE AFTERNOON...RANGING FROM
30 KTS ACROSS CENTRAL MISSOURI...TO 55 KTS ALONG THE ARKANSAS
BORDER. DURING THE EVENING HOURS...290K LIFT CONTINUES OVER THE
EASTERN 2/3RD OF THE FORECAST AREA...WITH THE MOST INTENSE LIFT
FOUND FAR SOUTHERN MISSOURI. SPECIFIC HUMIDITY VALUES GENERALLY
RANGE FROM 2 TO 3 G/KG. WILL HAVE A HARD TIME MEETING THE 12 HOUR
DURATION CRITERIA GIVEN IN THE GARCIA METHOD WITH THE FAST MOVMENT
OF THE SYSTEM. FEEL THAT TOTALS IN THE HEAVIEST BAND WILL BE CLOSER
TO 6 INCHES. HOWEVER...SCATTERED AMOUNTS APPROACHING 8 INCHES ARE
NOT OUT OF THE QUESTION...AS THE FORCING ASSOCIATED WITH THIS SYSTEM
WILL BE QUITE STRONG. 06Z MESOETA IS CONSISTENT WITH BRINGING A MORE
SOUTHERLY TRACK TO THE SYSTEM. WITH THIS IN MIND...LEANING TOWARD
EXPANDING THE WARNING FOR A FEW COUNTIES IN FAR SOUTHWEST MISSOURI.
LOOKS AS IF INITAL LIFT WILL BE USED UP FOR SATURATING THE COLUMN.
THE 06Z MESOETA AND LATEST RUC ARE BOTH SLOWING DOWN THE SYSTEM...SNOW
LOOKS TO BEGIN ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI LATE
THIS MORNING...BEFORE AFFECTING THE SPRINGFIELD AREA EARLY THIS
AFTERNOON. OUR EASTERN COUNTIES SHOULD SEE SNOW BEGIN BY 3 OR 4 PM.
SNOW WILL PERSIST ACROSS MOST OF THE OZARKS THIS EVENING...BEFORE
ENDING AFTER MIDNIGHT ACROSS OUR EASTERNMOST COUNTIES.

WINDS MAY ALSO BE A FACTOR...ESPECIALLY TONIGHT. MESOETA PRESSURE
GRADIENT MAGNITUDES INDICATE GUSTS APPROACHING 30 MPH. THE SGF
BUFKIT SOUNDINGS ALSO SHOWS THE POTENTIAL OF 25 TO 30 MPH GUSTS TONIGHT.

BUMPED UP LOWS FOR TONIGHT...EVEN WITH ANTICIPATED SNOW
COVER...THINK LOW CLOUDS WILL KEEP TEMPERATURES FROM BOTTOMING OUT
IN THE SINGLE DIGITS. TRENDED LOWS TOWARD COOLER MAV GUIDANCE AS
COMPARED TO THE MET.

A SLIGHT CHANCE OF LIGHT WINTERY PRECIPITATION WILL PUSH INTO THE OZARKS
REGION BY MONDAY AFTERNOON...AS A MUCH WEAKER UPPER WAVE TRACKS FROM
WEST TEXAS TO THE CENTRAL PLAINS. SOME WEAK 850-700 MB Q VECTOR
CONVERGENCE AND ISENTROPIC LIFT IS PROGGED TO OVER THE REGION MONDAY
AFTERNOON. ADDED 20 POPS FOR LIGHT SNOW FOR THE AFTERNOON. ON
TUESDAY...AN UPPER LOW WILL BE FOUND OVER CALIFORNIA WITH BROAD
SOUTHWEST UPPER LEVEL FLOW OVER THE SLOWLY RETREATING ARCTIC HIGH.
LIGHT SNOW AND OR SLEET WILL BE POSSIBLE TUESDAY AFTERNOON AND NIGHT
AS ISENTROPIC UPGLIDE AFFECTS THE REGION.

.SGF...
MO...WINTER STORM WARNING FOR SUNDAY MORNING THROUGH SUNDAY EVENING
FOR ZONES MOZ070>071...MOZ077>083...MOZ088>095...MOZ098...MO101>103.

WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR
ZONES MOZ096>097...MOZ101>106.

WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR
ZONES MOZ055>058...MOZ066>069.

KS...WINTER STORM WARNING FOR SUNDAY MORNING THROUGH SUNDAY EVENING
FOR ZONES KSZ097...KSZ101.

WINTER WEATHER ADVISORY FOR SUNDAY MORNING THROUGH SUNDAY EVENING FOR
ZONE KSZ073.

SAW
Hazardous weather outlook, Feb 23, 1:03 PM CST, 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY SNOW ALONG WITH BLOWING AND DRIFTING SNOW

  AREAS AFFECTED AND TIMING:

  ALL OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THIS
  EVENING.

  DISCUSSION:

  A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OZARKS THROUGH
  THIS EVENING. A SWATH OF SNOW HAS DEVELOPED FROM CENTRAL OKLAHOMA
  TO SOUTHWEST MISSOURI. SNOW WILL CONTINUE TO FALL THROUGH MUCH OF
  THE EVENING HOURS BEFORE TAPERING OFF FROM WEST TO EAST OVERNIGHT.
  THE HEAVIEST BAND OF SNOW WILL GENERALLY FALL ALONG A LINE FROM
  NEOSHO...THROUGH SPRINGFIELD TO SALEM...WHERE SIX TO TEN INCHES
  OF ACCUMULATION WILL BE POSSIBLE. SNOW ACCUMULATIONS ARE EXPECTED
  TO DECREASE TO 3 TO 5 INCHES OVER CENTRAL AND WEST CENTRAL
  MISSOURI.

  TRAVELERS SHOULD EXERCISE EXTREME CAUTION THROUGH
  TONIGHT...AS ROAD CONDITIONS WILL REMAIN SLICK AND HAZARDOUS.
  SNOWFALL RATES 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE...LOWERING
  VISIBILITIES CONSIDERABLY. IN ADDITION...WINDS WILL BECOME GUSTY
  TOWARD EVENING...CAUSING SIGNIFICANT BLOWING AND DRIFTING OF SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  AN UNSETTLED PATTERN WILL CONTINUE ACROSS THE OZARKS THIS WEEK. AS
  MORE WINTERY PRECIPITATION IS POSSIBLE...ESPECIALLY TUESDAY NIGHT
  AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS AND ROAD
  CONDITIONS THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cherokee

When
February 23, 1:30 PM CST to 3:30 PM CST
Where
Cherokee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 23, 3:30 PM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343553, 5343554.